Alert archive / Rhode Island / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 18, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at May 24, 2000, 8:29 PM EDT for Kent County, Rhode Island. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 2000, 8:29 PM EDT (00:29 UTC)
- Expired
- May 24, 2000, 9:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
County Kent County, RI
The radar
The Boston radar (KBOX), 48 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:45 PM EDT | Hail 0.75 | West Greenwich, RI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 0.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
111 WUUS51 KBOX 250032 COR SVRBOS RIC003-250100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 829 PM EDT WED MAY 24 2000 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KENT COUNTY IN RHODE ISLAND * UNTIL 900 PM EDT. * AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF WEST GREENWICH...OR ABOUT 8 MILES SOUTHEAST OF PLAINFIELD...MOVING EAST AT 35 MPH. * OTHER LOCATIONS IN THE WARNING AREA INCLUDE WEST WARWICK...EAST GREENWICH AND COVENTRY. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM WINDOWS. $$ JL/DRV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:20 PM EDT, 5 hours 9 minutes earlier.
Area forecast discussion, May 24, 3:20 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
320 PM EDT WED MAY 24 2000
...SEVERAL ROUNDS OF CONVECTION NEXT 18 HRS...
.SHORT TERM...
CLUSTER OF TSTMS ACRS CNTRL MA ATTM PRODUCING PEA-DIME SIZE HAIL PER
SPOTTER RPTS. CONVECTION ASSOICATED WITH GD LO LVL CNVG WITH SFC
TROF AND GD DIFF HEATING WITH MAIN CLD SHIELD EXITING TO THE NE.
THIS CLUSTER SHOULD WKN AS IT MVS INTO MORE STABLE AIRMASS E. NXT
AREA OF INTEREST IS CONVECTION ACRS CNTRL NY AND PA ATTM. THIS
ASSOICATED WITH STG UPR LVL JET AND RDG OF LO LVL INSTABILITY PER
LATEST MSAS THETA ANALYSIS. MDLS SUGGEST BEST INSTABILITY AND
FAVORABLE LF QUAD OF UPR JET TO REMAIN TO OUR SW AND THIS IS
SUPPORTED BY MORE NUMEROUS LIGHTNING STRIKES ACRS S-CNTRL PA ATTM.
NEVERTHELESS WL INCL PSSBL STG WNDS AND HAIL ACRS WRN ZNS AS THIS
AREA WL BE CLOSEST TO BEST INSTABILITY AND DYNAMICS.
.LONGER TERM...
POTENT S/WV ACRS WI ATTM FCST TO ADV ACRS CWA 06Z-12Z. MDLS INDICATE
GD MU LVL FORCING WITH THIS FEATURE ALNG WITH SUFFICIENT LO LVL
CNVG WITH SFC TROF. ALTH DEEP MOISTURE REMAINS TO OUR S THEREFORE
INSTABILITY IS LACKING. WITH STG FORCING...SUFFICIENT MSTR AND
MARGINALLY INSTABILITY WL INCL CHC OF TSTMS AND GO ABV NGM MOS NMBRS
AND STICK CLOSE TO LKLY AVN POPS.
THU AFTN AFT FROPA PGRAD TIGHTENS UP AND BNDRY LYR XNTDS UP TO H8
WITH MOMENTUM TRANSFER UP TO 35 KTS PSSBL. WITH THIS IN MIND WL
INCL WNDY IN DWN SLP ZNS AND BREEZY ELSEWHERE.
.MARINE...
WL HOIST SCA FOR SEAS...EXCEPT BOS HAR AS MAREPS AND BUOYS RPTG WVS
4-6FT ACRS CSTL WTRS. ELSEWHERE WL MENTION SCA MAY B RQRD THU IN
RESPONSE TO INC PGRAD AND MOMENTUM TRANSFER ACRS BAYS AND HARBORS.
.BOX...SCA FOR SEAS ALL WTRS EXCEPT BOS HAR.
SCA MAY B RQRD ALL WTRS THU.
NOCERAIn the hours before
Local storm report, May 24, 4:15 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
415 PM EDT WED MAY 24 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0303 PM WEST SPRINGFIELD MA .75 INCH HAIL
05/24/00 HAMPDEN PER SPOTTER
0303 PM SPRINGFIELD MA .75 INCH HAIL
05/24/00 HAMPDEN PER AMATEUR RADIO
0318 PM HAMPDEN MA .75 INCH HAIL
05/24/00 HAMPDEN PER SPOTTER
0325 PM ENFIELD CT .75 INCH HAIL
05/24/00 HARTFORD PER ENFIELD PD
0325 PM ENFIELD CT 1.75 INCH HAIL
05/24/00 HARTFORD PER SPOTTER
0340 PM STAFFORD CT .75 INCH HAIL
05/24/00 TOLLAND PER SPOTTER
AEDLocal storm report, May 24, 4:34 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
434 PM EDT WED MAY 24 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0303 PM WEST SPRINGFIELD MA .75 INCH HAIL
05/24/00 HAMPDEN PER SPOTTER
0303 PM SPRINGFIELD MA .75 INCH HAIL
05/24/00 HAMPDEN PER AMATEUR RADIO
0318 PM HAMPDEN MA .75 INCH HAIL
05/24/00 HAMPDEN PER SPOTTER
0325 PM ENFIELD CT .75 INCH HAIL
05/24/00 HARTFORD PER ENFIELD PD
0325 PM ENFIELD CT 1.75 INCH HAIL
05/24/00 HARTFORD PER SPOTTER
0325 PM STAFFORD SPRINGS CT 1.00 INCH HAIL
05/24/00 TOLLAND PER SPOTTER
0340 PM STAFFORD CT .75 INCH HAIL
05/24/00 TOLLAND PER SPOTTER
0355 PM EASTFORD CT .75 INCH HAIL
05/24/00 WINDHAM PER AMATEUR RADIO
0400 PM ASHFORD CT .75 INCH HAIL
05/24/00 WINDHAM PER AMATEUR RADIO
0705 PM SIMSBURY CT .75 INCH HAIL
05/24/00 GARTFORD PER AMATEUR RADIO
0715 PM SIMSBURY CT WIND DAMAGE
05/24/00 HARTFORD TREES DOWN
PER AMATEUR RADIO
0750 PM COLUMBIA CT .75 INCH HAIL
05/24/00 TOLLAND PER AMATEUR RADIO
0752 PM WILLIMANTIC CT .75 INCH HAIL
05/24/00 WINDHAM PER AMATEUR RADIO
AEDThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:37 PM EDT | Severe Thunderstorm Warning | BOX | Washington | 38 min |
| May 24, 8:52 PM EDT | Severe Thunderstorm Warning | BOX | Newport | 28 min |
| May 24, 9:20 PM EDT | Severe Thunderstorm Warning | BOX | Newport | 55 min |
Nearby
Severe Thunderstorm Warnings in Rhode Island, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.